Wyoming, 2021

Hail in Wyoming, August 6, 2021

August 6, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northeastern Crook County, producing quarter sized hail near Colony.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northeastern Crook County, producing quarter sized hail near Colony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 11:53 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 6, 11:53 AM MST, 3 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1253 PM MDT Fri Aug 6 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1253 PM MDT Fri Aug 6 2021

Slow progressing upper trough will support chances for showers
and thunderstorms the next two days. Western CONUS upper ridge
will briefly breakdown in the period as series of stronger NE Pac
impulses traverse the northern tier allowing strong cold fronts
into the northern CONUS. Current compact impulse over the northern
Rockies has started this progression. This system will support a
good chance of showers and storms across the region late this
afternoon and tonight, esp across NE WY and NW SD. SE flow ahead
of this wave continues to advect a decent amount of ll moisture
into the FA, with dewpoints rising into the 50s and 60s. Staunch
capping remains in place across the region with clouds and upslope
flow limiting things right now. However,clearing upstream over
portions of WY should allow the cap to erode there quickly this
afternoon with convection developing there. Decent mid level speed
max of 50+ knots will push into the region this and support
organized convection. Combination of CAPE, deep player sheer,
dynamic forcing will support one or two complex’s of TS this
which will quickly propagate NE. Favorable CAPE/profiles will
support a severe threat with the main impact being damaging winds.
Things will clear out later tonight with a sfc trough moving
through the area Sat morning. A period of breezy NW winds may
materialize in the morning behind the trough. Lingering moisture
and instability will support TS chances over the central and
southern BH into scentral SD Saturday. The next stronger impulse
will move into the northern Rockies Sunday with strong WAA and
gusty SW flow ahead of this system. This will support another warm
day with temps in the 90s and few 100s possible. Flow remains
slightly unsettled next week with chances for thunderstorms and
generally seasonal temps through mid week. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated.
Forecast models are hinting at a strong cold front Wed-Thur which
may advect through most of the area, supporting a decent cool down
for a couple days. Smoke will continue to cover the region
through the period, remaining mainly in the mid and upper
atmosphere, except behind any sfc troughs where pooling tends to
occur allowing near sfc smoke to increase.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1122 AM MDT Fri Aug 6 2021

HZ/FU will continue thru much of the TAF period. Vsbys should
generally remain VFR, though localized areas of MVFR vsbys cannot
be ruled out. Multiple rounds of SHRA/TSRA are expected this
afternoon and evening, particularly from northeastern WY thru
northwestern SD. Localized MVFR conditions will be possible with
this activity, and the strongest storms will be capable of hail in
excess of one inch in diameter and gusts over 50 kt. Most
SHRA/TSRA should exit the area by 06z.

&&

.FIRE WEATHER...
Issued At 1253 PM MDT Fri Aug 6 2021

A period of elevated to near critical fire weather conditions
looks likely across at least northeast WY, ahead of another cold
front Sunday. Minimum humidity values near or below 15 percent are
looking likely, with at least some potential for breezy
southwesterly winds to develop later in the afternoon. Will
monitor potential for red flag conditions and possible headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Sherburn
FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 3:09 AM MST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Fri Aug 6 2021

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Widespead severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-071300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Some of the
storms will be capable of marginally severe wind or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 6, 1:54 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     1 ESE PACTOLA RES       44.06N 103.48W
08/06/2021  E70 MPH          PENNINGTON         SD   CO-OP OBSERVER

&&

MOSE
Special weather statement, Aug 6, 2:12 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
312 PM MDT Fri Aug 6 2021

WYZ055-062145-
Southern Campbell WY-
312 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central
Campbell County through 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Pine Tree Junction, or 14 miles southwest of Wright,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Wright and Reno Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4353 10574 4361 10579 4384 10546 4363 10531
TIME...MOT...LOC 2112Z 234DEG 29KT 4360 10568

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 6, 2:44 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
344 PM MDT Fri Aug 6 2021

WYZ055-062215-
Southern Campbell WY-
344 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central
Campbell County through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Pine Tree Junction, or 15 miles southwest of
Wright, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Campbell County to the southwest of Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4352 10573 4358 10578 4379 10557 4360 10540
TIME...MOT...LOC 2143Z 228DEG 22KT 4357 10569

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 6, 3:11 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
411 PM MDT Fri Aug 6 2021

WYZ054>056-058-062245-
Weston WY-Northern Campbell WY-Western Crook WY-Southern Campbell WY-
411 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of east central
Campbell, northwestern Weston and southwestern Crook Counties through
445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Rozet, or 18 miles southeast of Gillette, moving
northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rozet around 430 PM MDT.

Other locations in the path of this storm include Moorcroft and
western Keyhole Reservoir.

This includes Interstate 90 in Wyoming between Mile Markers 142 and
155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4398 10522 4403 10532 4447 10513 4438 10480
TIME...MOT...LOC 2211Z 209DEG 44KT 4407 10525

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Sherburn
Special weather statement, Aug 6, 3:23 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
423 PM MDT Fri Aug 6 2021

WYZ055-058-062245-
Weston WY-Southern Campbell WY-
423 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern
Campbell and northwestern Weston Counties through 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Reno Junction, or 6 miles northeast of Wright,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Weston
and northeastern Campbell Counties to the northeast of Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4375 10545 4381 10552 4412 10527 4398 10502
TIME...MOT...LOC 2222Z 222DEG 32KT 4383 10542

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 6, 3:31 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
431 PM MDT Fri Aug 6 2021

WYZ055-058-062300-
Weston WY-Southern Campbell WY-
431 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern
Campbell and west central Weston Counties through 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Rochelle, or 22 miles east of Wright, moving east at
35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Weston and east central Campbell Counties to the east of Wright and
northwest of Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4381 10514 4389 10513 4388 10469 4370 10470
TIME...MOT...LOC 2230Z 281DEG 30KT 4385 10506

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sherburn

The radar

The Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
August 6, 3:37 PM MST
Where
Crook County, 2 mi SE of Colony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -104.171

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971924.